Nebraska, 2002

Hail in Nebraska, June 19, 2002

June 19, 2002 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 12:00 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 19, 12:00 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT WED JUN 19 2002

CHALLENGES ARE FRONTAL TIMING TONIGHT WITH ASSOCIATED WEATHER AND
SAME CHALLENGE ON THU.

DRYLINE LYING BETWEEN GLD AND ITR AND SLIPPING SLOWLY TO EAST. THIS
SHOULD BE THE KEY TO LATE AFTERNOON AND EARLY EVENING ACTIVITY.
HOWEVER PICTURE BECOMES INCREASINGLY COMPLICATED AS INCREASING LOW
LEVEL MOISTURE OCCURS IN NE CO AS AFTERNOON ADVANCES. AS RESULT OF
CONTINUED AND INCREASING NORTH-NORTHEAST UPSLOPE FLOW THERE. ACTUAL
COLD FRONT AS DEFINED BY 85H T PACKING DOES NOT BEGIN TO MOVE INTO
CWA UNTIL AFTER 00Z. THIS INITIATES SOME TSRA IN NE CO IN LATE PM
WHILE AT SAME TIME DRYLINE INITIATES SOME IN NW KS EAST OF MCK TO
TRB AREA. LOOKS LIKE EVENING HOURS COULD BE VERY COMPLICATED WITH
RESPECT TO TYPE AND POSITION OF WEATHER.

WILL GO WITH ONGOING FCST AND MODIFY IN SHORTTERM WITH MESOETA AND
AVN THEREAFTER.

MODELS BRING FRONT INTO NW KS AND FAR EAST CO DURING EARLY PART OF
NIGHT AND THEN STALL IT ALONG A ITR CO TO MCK NE LINE BY MORNING.
APPEARS TO OSCILLATE N TO S TO N AROUND KGLD. PRECIP CHANCES TO BE
BEST NEAR AND NORTH OF FRONT DURING NIGHT. AFTER INITIAL OUTBREAK OF
TSRAS SCT TSRAS/SHOWERS WOULD SEEM TO BE BEST DESCRIPTIVE. FRONT TO
BE VERY SHALLOW. MODELS SHOW HTS AT 50H AND 70H TO CONTINUE TO RISE
OVER NEXT 24 TO 36 HRS. SO MID TO UPPER LEVELS TO REMAIN RELATIVELY
DRY AND STABLE WITH SW FLOW PREDOMINATING. LOW LEVEL UPSLOPE
INCREASES DURING NIGHT IN N-NW PORTION CWA WITH SOME PRECIP AND
COOLING WHILE SOUTH WINDS AND WARM AIR HOLDS ON IN S TO EAST.
DYNAMICS REMAIN FAR TO NORTH SO AFTER MIDNIGHT PRECIP TO BE TOTALLY
DRIVEN BY UPSLOPE AND LIFT NORTH OF NEAR STATIONARY FRONT.

THU FRONT BECOMES MORE W-E FROM SOUTH YUMA CNTY TO NEAR NORTON
SPLITTING HIGH TEMPS DRAMATICALLY EACH SIDE OF WEAKENING FRONT.
THETA-E RIDGE/MAX OVER/BEHIND FRONT IN NE PART OF CWA. SO SEE BEST
CHANCES TSRAS THERE DURING PM DUE TO FRONTAL INSTABILITY AND CAPE
AVAILABLE. HOWEVER SFC TEMPS COOLEST THERE DUE TO HEAVIER CLDS
BEHIND FRONT. DURING EVENING HRS ANOTHER S/W MOVES FROM SW TO NE
ACROSS CWA KICKING OFF LINE TSRAS IN FAR EAST CO AND MOVING NE
ACROSS CWA. S/W ALSO RESULTS IN HASTENING OF SFC WARM FRONT RAPIDLY
TO NE DURING NIGHT.

FRI WARMER AIR RETURNS IN STRENGTH FROM SW PUSHING TEMPS INTO THE
90S AND ANOTHER S/W RESULTS IN PM/EVENING TSRAS. SCENARIO SOMEWHAT
REPEATS SAT AND SUN. BY MON UPPER RIDGE HAS BUILT SUFFICIENTLY TO
PUSH JET AND S/W TRAFFIC TO NEAR CANADIAN BORDER/NRN PLAINS. VERY
HOT AND DRY WEATHER SETS IN FOR CEN PLAINS WITH TEMPS 10 TO 20
DEGREES ABOVE NORMAL.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jun 19, 9:45 AM MST, 6 hours before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED JUN 19 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND INTO THIS
EVENING.

THE AIR MASS IS EXPECTED TO BECOME MORE UNSTABLE THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE AREA. A COOL FRONT WILL CONTINUE TO MOVE
SLOWLY SOUTH AS THE DAY PROGRESSES. BY LATE THIS AFTERNOON...THIS
BOUNDARY WILL EXTEND FROM NEAR CHEYENNE WELLS COLORADO TO BETWEEN
GOODLAND AND COLBY TO NEAR MCCOOK NEBRASKA. PLENTIFUL LOW LEVEL
MOISTURE WILL BE ALONG AND SOUTH OF THIS FRONT.

AFTER 4 PM MDT (5 PM CDT)...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS BOUNDARY. SPOTTERS WILL BE NEEDED ALONG AND SOUTH
OF THE ABOVE MENTIONED LINE LATE THIS AFTERNOON INTO THIS EVENING.
THE PRIMARY THREATS FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING. HOWEVER...THE WIND PROFILE NEAR THE FRONT WILL BE
FAVORABLE TO ALLOW ISOLATED TORNADOES TO DEVELOP. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP BEHIND THE FRONT AS LOW LEVEL
UPSLOPE INCREASES. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE AT THIS TIME.

BULLER
Special weather statement, Jun 19, 2:00 PM MST, 1 hour 45 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192159-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT WED JUN 19 2002

HERE IS AN UPDATED HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST
KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

STORM SPOTTERS WILL BE REQUIRED THROUGH THIS EVENING.

AT 255 PM MDT (355 PM CDT) A COLD FRONT EXTENDED FROM MCCOOK NEBRASKA
TO TRIBUNE KANSAS LINE. THUNDERSTORMS WILL DEVELOP ALONG THIS
BOUNDARY THROUGH THIS EVENING. THE AIR MASS ALONG THE FRONT IS
UNSTABLE. LOW LEVEL WIND SHEAR IS ALSO PRESENT ALONG THE FRONT.
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 4 PM MDT (5 PM CDT).
WITH ADEQUATE INSTABILITY AND WIND SHEAR...A FEW TORNADOS MAY ALSO
OCCUR.

WINDS BEHIND THE FRONT HAVE BECOME NORTHEAST. THESE UPSLOPE WINDS
WILL PROVIDE THE REST OF THE TRI-STATE AREA WILL ADEQUATE LIFT TO
PRODUCE THUNDERSTORMS. SINCE THE AIR MASS CONTINUES TO BE UNSTABLE
THERE...SOME STORMS MAY BE SEVERE.

MENTZER
Special weather statement, Jun 19, 2:31 PM MST, 1 hour 14 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT WED JUN 19 2002

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA THROUGH THIS EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 9 PM MDT
(10 PM CDT).  A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS
PRODUCE LARGE HAIL AND DAMAGING WINDS.

THE FOLLOWING KANSAS COUNTIES ARE IN THE WATCH...CHEYENNE...
RAWLINS...DECATUR...GRAHAM...SHERMAN...THOMAS...SHERIDAN...NORTON...
WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA.

THE FOLLOWING NEBRASKA COUNTIES ARE IN THE WATCH...DUNDY...
HITCHCOCK...AND RED WILLOW.

IF A THUNDERSTORM MOVES NEAR YOUR AREA...SEEK SHELTER INSIDE A
REINFORCED BUILDING IMMEDIATELY.

MENTZER
Special weather statement, Jun 19, 3:21 PM MST, 24 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT WED JUN 19 2002

AT 418 PM A NUMBER OF DUST DEVILS HAVE BEEN REPORTED ACROSS WESTERN
THOMAS COUNTY. THESE FEATURES ARE FORMING ALONG A STRONG SURFACE
BOUNDARY THAT EXTENDS FROM MCCOOK NEBRASKA TO TRIBUNE KANSAS.  DUST
DEVILS ARE GENERALLY WEAK. HOWEVER...THUNDERSTORMS ARE ALSO FORMING
ALONG THE BOUNDARY. WITH CIRCULATIONS ALREADY PRESENT NEAR THE
BOUNDARY...ANY THUNDERSTORMS THAT DO FORM MAY PRODUCE TORNADOES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT ACROSS ALL OF
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH 9 PM MDT (10 PM
CDT).

MENTZER

The radar

The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
June 19, 3:45 PM MST
Where
Red Willow County, 6 mi S of Mc Cook
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -100.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305084.